Follow
Publications: 131 | Followers: 0

Tier I and II Managing Diabetes in the School Setting

Publish on Category: Birds 0

Managing Diabetes in the School Setting
Alabama State Department of EducationAlabama Board of Nursing
Diabetes Mellitus:Type I Diabetes
Previously called Insulin-dependent or Juvenile Onset DiabetesPancreas does not make enough insulin(a hormone secreted by the pancreas)If the body has too little or no insulin then glucose cannot enter the cells of the body to be used for energySymptoms include:FatigueIncreased thirstFrequent urinationTreatment includes:Blood glucose monitoringAdministration of long and/or rapid-acting insulinDiet, exercise and rest
DiabetesMellitus:TypeIIDiabetes
Previouslycalled Adult Onset DiabetesInsulinresistanceDecreasedability of insulin (a hormone secreted by the pancreas) tomoveglucose (blood sugar) from our bloodstream into our cells.Riskfactors include:Family historyLifestyle choices (diet, exercise,obesity)Treatmentincludes:Blood glucose monitoringDiet management andexerciseOralmedications (Glucophage,Actos, etc.)Insulin
Hypoglycemia (Low blood sugar)
Blood glucose less than or equal to 80mg/dlORsymptomsUsualsymptoms of hypoglycemia:Shaky or jitterySweatyHungryPaleHeadacheBlurry visionSleepyDizzy
Hypoglycemia: Treatment
Can occur very quicklyMust be treated immediatelyPrevention:Regular blood sugar monitoring/in classroom if necessaryMeals/Snacks eaten on regular schedule/not skipped/in classroom if necessaryTreatment of hypoglycemia:If student is able to swallow and follow directions, treat with a fast-acting carbohydrate (CHO) source.Mini box of juice8 oz. carton low or no-fat milk½ can soda (sweetened)3-4 glucose tabletsRemainwith student until he/she is able to safely resume normal activity.
Hypoglycemia:Emergency
If studentbecomes unconscious: EMERGENCYStudent will beunable to swallow and followdirectionsTurn student onto his/her sideRemain with the student until the on-site School Nurse/Trained Unlicensed Diabetic Assistant arrives OR until EMS arrivesIf no School Nurse of Trained Unlicensed Diabetic Assistant available-CALL9-1-1Treatment ofEMERGENThypoglycemia:Administer Glucagon injection (if ordered by physician)Glucagon is ahormone thatwhen injectedraises the bloodsugarquicklyGlucagonmay only be administeredby aSchool Nurseor a TrainedUnlicensed DiabeticAssistantStudents must be accompanied by a School Nurse or Unlicensed Diabetic Assistant or Parent if participating on a Field Trip or ExtracurricularActivity
Hyperglycemia (High blood sugar)
Blood glucose greater than or equal to 300mg/dlORsymptomsUsualsymptoms of hyperglycemia:Increased thirst, dry mouthFrequent or increased urinationChange in appetite, nauseaBlurry visionFatigue
Hyperglycemia: Treatment
Slowerleadingto medical emergency (diabetic ketoacidosis)Occurs whensymptomspersist without treatmentPrevention:Regular blood sugar monitoring/in classroom if necessaryMeals/Snacks eaten on regular schedule/not skipped/in classroom ifnecessaryInsulin/Medications taken on timeExercise on timeTreatmentof hyperglycemia:If student is able to swallow and follow directions, treat with the following:zero calorie fluid (i.e. water)
Hyperglycemia:Emergency
Ifstudentbecomes unconscious: EMERGENCYStudentwill beunable to swallow and follow directionsTurn student onto his/her sideRemain with the student until the on-site School Nurse/Trained Unlicensed Diabetic Assistant arrives OR until EMSarrivesIf no School Nurse of Trained Unlicensed Diabetic Assistant available -CALL 9-1-1Treatment ofEMERGENThyperglycemia:SchoolNurse or a Trained Unlicensed DiabeticAssistant will follow physician orders regarding administration of insulin/medicationStudents must be accompanied by a School Nurse or Unlicensed Diabetic Assistant or Parent if participating on a Field Trip or ExtracurricularActivity

0

Embed

Share

Upload

Make amazing presentation for free
Tier I and II Managing Diabetes in the School Setting